Back to Parents' Voices Robin

The Importance of Having a Glucagon Emergency Kit on Hand at All Times

My son, Ryan, age 13, was diagnosed with diabetes over five years ago. During that time, we have had to use a glucagon emergency kit to pull him out of a seizure and unconscious state twice due to a severe low blood sugar. It was horrible.

If you don't accomplish another thing today, I hope you make sure you have a glucagon emergency kit in your refrigerator, AND that it hasn't expired. If you don't have one, call your doctor and request a prescription. NOW! I hope you never have to use glucagon. But you need to be prepared.

Right now, before you have need of the kit, pull out the instructions and read them. You have to be familiar with the procedure before you ever need the kit. During an emergency, you won't be rational enough to read the instructions and understand them coherently. Trust me on this.

You need to act quickly. Turn the child over on his side to prevent choking. Glucagon kits come with a bottle containing a white powder, and a syringe containing a liquid. You shoot the liquid into the powder bottle. Mix them together. The solution should be clear and of a water-like consistency. Fill the bottle with air from the syringe. Then, draw up the mixed liquid. Inject just as you would insulin. THERE IS NO DANGER OF OVERDOSE. My instructions say to inject in the buttocks, arm, or thigh.

I think the easiest way to explain how to use the kit is to tell you about the first time we had to use it. We made lots of mistakes, and you can learn from ours.

The two times we've had to use the kit were both in the month of June. School had just gotten out for the summer, and Ryan's schedule and activity level had changed. I hadn't adjusted his insulin yet. For several days straight before the episode, he'd gone nonstop here and there, with a major amount of activity. It caught up with him. If your child is excessively active, and if his/her schedule or activity level has changed, please watch him/her closely. Look closely at lowering his NPH at night, and maybe even during the day. Try to adjust the insulin if need be before any problems occur.

On that morning, we woke Ryan at 6:00 a.m. to make sure he was okay, which is something we do regularly. He answered us, though not with much dialogue, and he even walked into the den. We could tell that he wasn't "with us." It was almost like he was sleep walking. He drank some juice. Then he went into a seizure. I raced into the kitchen to fix the glucagon.

Here's where you can learn from my mistakes. My hands were shaking, and I was very upset. I forgot to shoot air into the mixed liquid in the bottle. So, I had a really difficult time drawing the liquid up. Plus, the needle is much bigger than a normal insulin needle. It draws up much slower. Be prepared for this. I got so frustrated the first time that I ended up using a regular insulin syringe and giving Ryan three or four shots of the glucagon versus one with the larger needle. All of this happens in mere seconds, but it seems like hours when you're frantic.

Another mistake we made. Ryan was having a seizure. I've never been around anyone having a seisure before. I kept thinking he'd swallow his tongue, which is what I've always heard. WRONG! There's no way he can swallow his tongue. Doug put his fingers in Ryan's mouth to keep him from biting his tongue or swallowing it, and Ryan bit down on Doug's fingers in a death lock--very painful. The doctor told me afterward that there was no reason to put anything in Ryan's mouth. All we had to do was give him the glucagon and make sure he came out of it.

When the convulsions subsided, he remained unconscious for ten or fifteen minutes. A very long ten or fifteen minutes, I might add. He couldn't carry on a conversation for an even longer period of time. He was rather lethargic and "out of it." It's important to get him to eat something as soon as possible. And, always inform your doctor of the episode. If the child does not awaken within fifteen minutes, give another dose of glucagon AND INFORM YOUR DOCTOR IMMEDIATELY.

The doctor said we could have taken him to the emergency room, but it wasn't necessary. He said if Ryan seemed to have problems coming out of it, or if he was overly lethargic, to take him to an emergency room.

The glucagon or the situation itself causes Ryan to be very sick. Afterwards, he spends several hours throwing up. And, he feels horrible the rest of the day. And so do I, because I spend the rest of the day watching every move he makes.

So what can you do?

  1. Do everything you can to prevent a severe low blood sugar. Look at insulin dosages very closely when school gets out in the summer.

  2. Make sure you have an unexpired glucagon emergency kit in your refrigerator and know how to use it. I have two in my refrigerator at all times.

  3. If your child has a seizure or is unconscious due to a low blood sugar, act immediately. Inject the glucagon, and watch him closely. Call your doctor, and go to the emergency room if need be.

  4. When he has regained consciousness, give him something to eat. Be prepared for the possibility that he might be sick to his stomach for several hours. I have a supply of phenergan suppositories (prescription only) that we use to try to help him get over the sickness as soon as possible.

If you have any questions, or if I can help you in any way, let me know.


  Home Return to Top

Last Updated: Wednesday March 16, 2005 16:44:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.